IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 820 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
 » Next article
 » Previous article 
 » Table of Contents
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (119 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 »  References

 Article Access Statistics
    Viewed3371    
    Printed195    
    Emailed0    
    PDF Downloaded270    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 2007  |  Volume : 39  |  Issue : 2  |  Page : 115-116
 

Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine


Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry - 605 006, India

Date of Submission08-Jun-2006
Date of Decision04-Aug-2006
Date of Acceptance03-Dec-2006

Correspondence Address:
Devinder Mohan Thappa
Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry - 605 006
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.32531

Rights and Permissions

 » Abstract 

A 60 year-old male was initiated on azathioprine 50 mg/day for airborne contact dermatitis. As the patient showed a satisfactory response to this initial therapy, azathioprine dose was escalated to 100 mg/day after two weeks. However, the patient started feeling unwell from that day onwards and developed features of azathioprine-induced shock leading to discontinuation of azathioprine. Within the next 24 hours, there was complete resolution of nausea, malaise, abdominal pain, hypotensive episodes, fever and diarrhea in a pattern similar to that in which they had appeared. Rechallenge with a single dose of azathioprine (50 mg), resulted in the recurrence of nausea, vomiting and the characteristic fever spike four hours later. His blood pressure showed a marginal fall from 130/80 to 100/70 mm Hg. However, a clinically manifest episode of hypotension did not develop. This case is being reported for its rarity and clinical interest.


Keywords: Azathioprine, airborne contact dermatitis, shock


How to cite this article:
Pise GA, Vetrichevvel T P, Thappa DM. Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine. Indian J Pharmacol 2007;39:115-6

How to cite this URL:
Pise GA, Vetrichevvel T P, Thappa DM. Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine. Indian J Pharmacol [serial online] 2007 [cited 2021 Dec 7];39:115-6. Available from: https://www.ijp-online.com/text.asp?2007/39/2/115/32531


Azathioprine is an imidazolyl derivative of mercaptopurine and has been used extensively for immunosuppression in inflammatory dermatoses. [1] The most common conditions treated with azathioprine are pemphigoid, pemphigus, atopic eczema and airborne contact dermatitis. [1],[2] Bone marrow suppression, hepatic and renal toxicity, gastrointestinal upset, development of opportunistic infections are among the important adverse effects associated with the use of azathioprine. [3] Azathioprine-induced shock is an uncommon, unpredictable and potentially fatal outcome of treatment with azathioprine [4] and has been reported mainly in patients with rheumatism but rarely in dermatology patients. [5] Here, we describe a case of azathioprine-induced shock in a patient with airborne contact dermatitis.

A 60 year-old male was initiated on azathioprine 50 mg/day for airborne contact dermatitis after a thorough laboratory evaluation including hemogram, liver and renal function tests and chest radiography. His blood pressure ranged between 130/80 and 140/100 mm Hg. As the patient had satisfactory response while on azathioprine therapy, the dose was escalated to 100 mg/day after two weeks. The patient started feeling unwell from that day onwards and developed nausea and vomiting. He had no history of drug allergies in the past. In the following two days, he developed vague abdominal pain, high spiking fever with chills usually in mid-mornings, watery diarrhea and two episodes of hypotension (his blood pressure fell from 140/100 mm Hg to 90/60 mm Hg on two separate occasions on two days in the mid-morning) which were detected when he collapsed in the ward.

While he had hypotension, he had a thready pulse rate of 106 beats/min. Minimal tenderness was noted in lower abdomen and the rest of the general and systemic examination was unremarkable. Laboratory investigations showed a total leucocyte count of 9 x 10 9 /ml with 0.01x 10 9 /ml eosinophils; liver and renal functions were normal. All relevant investigations for the evaluation of fever were not rewarding, which included repeated blood, urine and stool cultures, chest radiography, abdominal ultrasound and peripheral smears for blood parasites. In view of a suspected allergic reaction, azathioprine was discontinued. Within the next 24 hours, there was complete resolution of nausea, malaise, abdominal pain, hypotensive episodes, fever and diarrhea in a pattern similar to that in which they had appeared.

Rechallenge with a single dose of azathioprine (50 mg) resulted in recurrence of nausea, vomiting and the characteristic fever spike four hours later. His blood pressure showed a marginal fall from 130/80 to 100/70 mm Hg. However, a clinically manifest episode of hypotension did not develop. Azathioprine is being increasingly used in dermatology for the treatment of various inflammatory dermatoses. Adverse effects due to azathioprine can be dose-dependent (nonallergic) or dose-independent (allergic). [4] Azathioprine-induced shock is one such dose-independent adverse effect due to a hypersensitive reaction to the imidazole component of the drug. [4] It has been mainly reported in patients with rheumatism and autoimmune conditions [4] but only rarely in dermatology patients. [5] Patients usually present in the first month after starting azathioprine with a myriad of symptoms including nausea, vomiting, vague pain in the abdomen, circulatory collapse, fever and acute deterioration in renal functions. [5],[ 6]

Since this presentation can be seen similarly with sepsis, cholecystitis, circulatory failure due to cardiopulmonary causes, azathioprine-related pancreatitis [5] or worsening of renal function in transplant recipients, [6] it becomes mandatory to investigate the patient's history for these other causes before considering a hypersensitivity reaction to azathioprine to discontinue the drug. Abrupt cessation of the drug brings about dramatic improvement in symptoms. Temporal profile of the development of symptoms and dramatic (improved) response on withdrawal of the drug in the absence of other identifiable causes supported the diagnosis of azathioprine-induced shock in our patient. To the best of our knowledge, this is the first case report of azathioprine-induced shock in a patient of airborne contact dermatitis. This report illustrates the potentially hazardous and treatable complication of this commonly prescribed drug.

 
 » References Top

1.Tan BB, Lear JT, Gawkrodger DJ, English JS. Azathioprine in dermatology: A survey of current practice in the UK. Br J Dermatol 1997;136:351-5.  Back to cited text no. 1  [PUBMED]  
2.Verma KK, Pasricha JS. Azathioprine as a corticosteroid-sparing agent in air-borne contact dermatitis. Indian J Dermatol Venereol Leprol 1996;62:30-2.  Back to cited text no. 2    
3.Kaushal K, Manchanda Y. Long-term safety and toxicity of azathioprine in patients with air-borne contact dermatitis. Indian J Dermatol Venereol Leprol 2001;67:75-7.  Back to cited text no. 3    
4.Demirtas-Ertan G, Rowshani AT, ten Berge IJ. Azathioprine-induced shock in a patient suffering from undifferentiated erosive oligoarthritis. Neth J Med 2006;64:124-6.   Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Jones JJ, Ashworth J. Azathioprine induced shock in dermatology patients. J Am Acad Dermatol 1993;29:795-6.  Back to cited text no. 5  [PUBMED]  
6.Parnham AP, Dittmer I, Mathieson PW, Mclver A, Dudley C. Acute allergic reactions associated with azathioprine. Lancet 1996;348:542-3.  Back to cited text no. 6    




 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow